Texas, 2019

Wildfire in Texas, January 27, 2019

January 27, 2019 · NWS AMA · 1 event in 1 county or zone

The FM 1260 and CR W Wildfire began around 1045CST about four miles southwest of Lelia Lake in Donley County. The wildfire was caused by vehicle dragging chain on road or highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The FM 1260 and CR W Wildfire began around 1045CST about four miles southwest of Lelia Lake in Donley County. The wildfire was caused by vehicle dragging chain on road or highway. The wildfire consumed about four hundred acres and there were reports that five homes and twelve other structures were threatened by the wildfire but were saved. There were no reports of any homes or other structures damaged or destroyed and there were also no reports of any injuries or fatalities. The wildfire was brought under control around 2000CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 27, 5:17 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 27, 5:17 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
517 AM CST Sun Jan 27 2019

.AVIATION...
12Z TAF Cycle

VFR conditions are expected at all three TAF sites through 12Z
Monday. Southwest and west winds 5 to 15 knots at the Dalhart and
Guymon TAF sites will increase to around 15 to 20 knots with gusts
near 25 knots after 15Z to 17Z today and then diminish again to 5
to 15 knots after 04Z to 06Z Monday and then shift to the
northwest and north 20 to 25 knots with gusts near 35 knots after
07Z to 10Z Monday. Winds at the Amarillo TAF site will be west to
southwest 5 to 15 knots increasing to 10 to 20 knots with gusts
near 25 knots after 15Z to 17Z today and then shifting to the
northwest and north 15 to 25 knots with gusts near 35 knots after
08Z to 10Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 438 AM CST Sun Jan 27 2019/

DISCUSSION...

Dry northwesterly upper flow expected across the Panhandles today
with a shortwave trough approaching the forecast area this evening
and moving through the Panhandles late tonight. This will usher in
a strong cold front into the northern Panhandles by 06Z Monday and
then across the remainder of the forecast area around 09Z to 12Z
Monday. Strong and gusty northerly winds will advect much colder
air which will allow for early highs around the mid and upper 30s
to lower and mid 40s by 18Z Monday with falling temps during the
remainder of the day. The strong and gusty north winds may produce
some patchy blowing dust mainly over the southern Texas Panhandle
Monday morning and then increasing cloudiness through the
remainder of the day.

Models suggesting the possibility for patchy light snow Monday
afternoon and decided to introduce some low end slight chance for
this possibility. Otherwise, mostly cloudy and windy Monday
afternoon. The biggest forecast concerns will be the colder
conditions and low wind chills both Monday and Tuesday mornings.
Wind chills in the teens Monday morning and single digits to near
zero Tuesday morning, so no wind chill highlights appear to be
necessary at this time. Brief moderating trend Tuesday before a
backdoor cold front pushes south and west through the Panhandles
Tuesday night into Wednesday morning. The colder air should
finally lift north and east out of the forecast area by the end of
the week with near or above normal temps by Thursday and Friday.
The warmer conditions are expected to persist into the upcoming
weekend with generally no precipitation expected.

Schneider

FIRE WEATHER...

Surface low pressure will deepen today across eastern Colorado and
eastern New Mexico. This will allow for downsloping southwesterly
winds to increase to around 15 to 25 mph with higher gusts this
afternoon. Along with the stronger winds, minimum afternoon
relative humidities will fall to around 15 to 20 percent across
most of the Panhandles this afternoon. High temps today will be
some 10 degrees warmer than normal. With ERCs in the 35 to 45
range and 1-hour and 10-hour FMCs in the 4 to 6 percent range,
decided to hold off issuing a Fire Danger Statement for elevated
fire weather conditions. Max Fire Risk Cat today none and Max
RFTIs 0 to only very patchy areas of 1 in the north central and
the extreme south central Texas Panhandle. Cannot rule out patchy
areas of elevated fire weather conditions, however no organized or
widespread areas are expected.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jan 27, 3:44 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 AM CST Sun Jan 27 2019

OKZ001>003-TXZ001>020-317-272200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
344 AM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chill values on Monday will be in the teens and then early
Tuesday morning will be in the single digits across much of the
area.

Some light snow may be possible across the Texas and Oklahoma
Panhandles mainly Monday afternoon with little or no accumulations
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
January 27, 10:45 AM CST to 8:00 PM CST
Where
Donley forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808178.